Tennessee, 2012

Hail in Tennessee, January 11, 2012

January 11, 2012 · NWS MRX · 4 events in 3 counties and zones

Upper level low pressure system with associated cold temperatures aloft resulted in the production of convection as an occluded front pressed east across the Southern Appalachian region during the afternoon. Pea to nickel sized hail was reported in a few spots across Southeast and Central East Tennessee as the storms formed in an environment with freezing levels as low as 6700 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Upper level low pressure system with associated cold temperatures aloft resulted in the production of convection as an occluded front pressed east across the Southern Appalachian region during the afternoon. Pea to nickel sized hail was reported in a few spots across Southeast and Central East Tennessee as the storms formed in an environment with freezing levels as low as 6700 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 11, 9:35 AM EST, 2 hours earlier.

Area forecast discussion, Jan 11, 9:35 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EST WED JAN 11 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER
NORTHWESTERN MIDDLE TN NEAR CLARKSVILLE...WITH ITS ASSOCIATED
OCCLUDED FRONT EXTENDING SOUTHEAST ACROSS MIDDLE TN AND NORTHEAST
AL. THIS OCCLUDED FRONT IS PROGGED TO SLOWLY MOVE NORTHEASTWARD
ACROSS THE FORECAST AREA TODAY...WITH A MARGINALLY UNSTABLE AIR MASS
DEVELOPING AHEAD OF IT AS AN UPPER-LEVEL LOW SWINGS ACROSS THE TN
RIVER VALLEY. THIS INSTABILITY SHOULD RESULT IN SCATTERED TSTORMS
TODAY...WITH SMALL HAIL POSSIBLE WITH THE STRONGER STORMS AS THE
FREEZING LEVEL LOWERS WITH THE UPPER LOW TO AROUND 6700 FT MSL BY
MID AFTERNOON.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...SO WILL PLAN TO
UPDATE LATER THIS MORNING ONLY TO REMOVE ANY MORNING WORDING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   61  43  50  25  40 / 100  40  20  10  10
KNOXVILLE AIRPORT, TN     61  42  51  24  36 / 100  60  30  40  10
OAK RIDGE, TN             61  43  48  24  36 / 100  60  30  40  10
TRI CITIES AIRPORT, TN    57  40  52  25  33 / 100  80  50  50  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jan 11, 3:44 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EST WED JAN 11 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EST WED JAN 11 2012 /244 AM CST WED JAN 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS WITH SMALL HAIL POSSIBLE TODAY...
AN UPPER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
TENNESSEE VALLEY TODAY. ENOUGH INSTABILITY WILL BE AVAILABLE TO
PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY AREAS ALONG AND SOUTH
OF INTERSTATE 40. DUE TO THE COLD AIR ALOFT....SOME OF THE STORMS
MAY PRODUCE SMALL HAIL UP TO DIME SIZE. ALSO...STRONG AND GUSTY
WINDS UP TO 40 MPH IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION BY
THURSDAY AFTERNOON INTO THURSDAY NIGHT. TEMPERATURES WILL FALL
SHARPLY WITH RAIN SHOWERS CHANGING TO SNOW SHOWERS OR FLURRIES BY
THURSDAY EVENING. SOME LIGHT SNOW ACCUMULATIONS...GENERALLY 1 TO 4
INCHES...ARE LIKELY TO OCCUR OVER NORTHERN PARTS OF THE CUMBERLAND
PLATEAU...THE NORTHERN AND SMOKY MOUNTAINS OF EAST TENNESSEE...AND
ALSO SOUTHWESTERN VIRGINIA. NORTHERN AND CENTRAL VALLEY AREAS COULD
GET A DUSTING UP TO AN INCH OR SO OF SNOWFALL.

LATER FORECASTS WILL BETTER DEFINE HOW MUCH SNOW...AND MOST
ACCUMULATIONS WILL OCCUR THURSDAY EVENING INTO EARLY FRIDAY
MORNING. BRISK WEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL
ALSO OCCUR INTO FRIDAY...MAKING TEMPERATURES FEEL EVEN COLDER.
THIS SYSTEM COULD AFFECT TRAVEL THURSDAY NIGHT AND EARLY FRIDAY...
SO STAY TUNED.

TRANQUIL WEATHER RETURNS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. SNOWFALL REPORTS MAY BE NEEDED
LATE THURSDAY AND FRIDAY.

DH/TG

In the hours before

Special weather statement, Jan 11, 7:31 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 AM EST WED JAN 11 2012

TNZ013-036-037-068-069-071-086-111330-
ANDERSON TN-CAMPBELL TN-KNOX TN-LOUDON TN-NORTHWEST MONROE TN-NW
BLOUNT TN-UNION TN-
731 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...NORTHERN MONROE...
KNOX...CAMPBELL...ANDERSON...LOUDON AND UNION COUNTIES UNTIL 830 AM
EST...

AT 730 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LENOIR CITY...MOVING NORTH
AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...
KNOXVILLE...CLINTON...MAYNARDVILLE...LA FOLLETTE...FARRAGUT...
FRIENDSVILLE...BEARDEN...KARNS...POWELL...HALLS...LAKE CITY...
NORRIS...DISNEY...PAULETTE...NORRIS LAKE...ROSE HILL...FINCASTLE AND
SHARPS CHAPEL.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, Jan 11, 11:28 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 AM EST WED JAN 11 2012

TNZ083>085-099-100-111730-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-RHEA TN-
1128 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...HAMILTON...
BRADLEY AND RHEA COUNTIES UNTIL 1230 PM...

AT 1126 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARRISON...OR 9 MILES EAST
OF CHATTANOOGA...WHICH WAS MOVING NORTH AT 35 MPH.

SMALL HAIL AND HEAVY RAINFALL IS EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hamilton

When
January 11, 11:35 AM EST
Where
Hamilton County, 0.69 mi S of Collegedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.040, -85.050

Storm spotter reported pea to dime size hail one half mile south of Collegedale.

Hail, Bradley

When
January 11, 12:26 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -84.870

Spotters reported pea to dime size hail in downtown Cleveland.

Hail, Bradley

When
January 11, 12:37 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.180, -84.870

Storm spotter reported nickle size hail in Cleveland.

Hail, Knox

When
January 11, 2:17 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -84.180

Storm spotter reported pea to dime size hail in Farragut.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357071, 357070, 357069, 357068.